Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 347, NWS Morristown, TN

July 22, 2011Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2011, 4:09 PM EDT for Russell County, Washington County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 4:09 PM EDT (20:09 UTC)
Expired
Jul 22, 2011, 4:45 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 137 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:35 PM EDTTSTM WND DMGHonaker, VAFEW TREES DOWN BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS54 KMRX 222009
SVRMRX
VAC167-191-222045-
/O.NEW.KMRX.SV.W.0347.110722T2009Z-110722T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 445 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RAVEN...OR 7 MILES SOUTHWEST OF RICHLANDS...AND MOVING NORTH AT 10
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3709 8187 3705 8181 3696 8178 3693 8182
      3690 8181 3681 8199 3701 8224 3705 8215
      3706 8205 3709 8202 3714 8190
TIME...MOT...LOC 2009Z 189DEG 8KT 3703 8190

$$
1 follow-up statement
880 
WWUS54 KMRX 222028
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT FRI JUL 22 2011

VAC167-191-222045-
/O.CON.KMRX.SV.W.0347.000000T0000Z-110722T2045Z/
RUSSELL VA-WASHINGTON VA-
428 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DYE...OR 8 MILES SOUTHWEST OF RICHLANDS...MOVING NORTH
AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3709 8187 3705 8181 3696 8178 3693 8182
      3690 8181 3681 8199 3701 8224 3705 8215
      3706 8205 3709 8202 3714 8190
TIME...MOT...LOC 2028Z 194DEG 4KT 3703 8193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF
THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID
WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE
SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY-
INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO
TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND
NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2
INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO
BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A
WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON
SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER-
LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA
BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF
CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND
TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR
MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE.

.LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL
SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION
MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX
AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR
GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   74  94  74  93  74 /  20  30  30  40  40
KNOXVILLE AIRPORT, TN     74  93  74  92  74 /  20  30  30  40  40
OAK RIDGE, TN             73  93  73  92  73 /  20  30  30  40  40
TRI CITIES AIRPORT, TN    71  91  71  90  71 /  30  30  30  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 22, 3:30 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...LEADING TO SOME MINOR FLOODING.

BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE
TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS
FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH
HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS EACH AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT
APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE
OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH
DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 22, 2:46 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-
LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT (145 PM CDT) FRI JUL 22 2011

...VERY HOT AND HUMID CONDITIONS THROUGH THE WEEKEND...

A STAGNANT PATTERN WILL LINGER OVER THE TENNESSEE RIVER VALLEY
THROUGH THE WEEKEND...WITH TEMPERATURES CLIMBING INTO THE 90S EACH
AFTERNOON IN THE LOWER ELEVATIONS. THESE TEMPERATURES WILL COMBINE
WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDICES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS DURING THE AFTERNOON. IN ADDITION...LOW
TEMPERATURES AT NIGHT WILL ONLY FALL INTO THE LOWER AND MID 70S OVER
THE CENTRAL AND SOUTHERN AREAS OF THE GREAT TENNESSEE VALLEY.
THUS...THERE WILL NOT BE MUCH RELIEF FROM THE HEAT.

TO PREVENT HEAT RELATED ILLNESSES...AVOID PROLONGED WORK IN THE SUN
OR IN POORLY VENTILATED AREAS...DRINK PLENTY OF WATER...AND SPEND AS
MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT. AVOID
WORKING OR EXERCISING OUTDOORS DURING THE PEAK HEATING TIMES OF THE
DAY. EACH YEAR...A NUMBER OF FATALITIES OCCUR NATIONWIDE DUE TO
CHILDREN ACCIDENTALLY BEING LEFT IN VEHICLES DURING HOT OR EVEN WARM
WEATHER. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE...NOT
EVEN FOR A MINUTE. REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:45 PM EDTSevere Thunderstorm WarningMRXWashington45 min
Jul 22, 3:55 PM EDTSevere Thunderstorm WarningMRXWashington35 min
Jul 22, 4:26 PM EDTAreal Flood AdvisoryMRXRussell, Washington2 hr
Jul 22, 4:34 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.